Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

August 1, 2021Knox County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 1, 2021, 12:37 PM EDT for Knox County, Ohio. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 12:37 PM EDT (16:37 UTC)
Expired
Aug 1, 2021, 1:00 PM EDT
In force
23 min
Issued by
NWS Cleveland, OH

County Knox County, OH

The radar

The Cleveland radar (KCLE), 137 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS81 KCLE 011637
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1237 PM EDT Sun Aug 1 2021

OHZ047-011700-
Knox-
1237 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX COUNTY...

At 1236 PM EDT, a strong thunderstorm was located near Sparta, or 11
miles west of Mount Vernon, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Centerburg.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4027 8248 4027 8274 4035 8275 4034 8265
      4036 8264 4042 8264 4025 8245 4024 8248
TIME...MOT...LOC 1636Z 324DEG 27KT 4035 8268 

$$

Clark

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:16 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 1, 11:16 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1116 AM EDT Sun Aug 1 2021

.SYNOPSIS...
Low pressure will move east across the central Great Lakes this
morning. A trailing cold front will move southeast across the local
area today. High pressure will move east across the lower Great
Lakes to Pennsylvania and New York by Monday night. A ridge will
linger back west across the area through Wednesday night. A weak
area of low pressure will move northeast through the Ohio Valley
Wednesday night. Otherwise, the ridge will hold in  place through
the end of the week across the lower Great Lakes.

&&

.NEAR TERM /THROUGH MONDAY/...
Several waterspouts have been reported as the cold front moves
south across Lake Erie this morning. This boundary is pushing
onshore with scattered showers and thunderstorms extending from
near Upper Sandusky to Cleveland to NW Pennsylvania. Thus far
storms have lacked strong vertical growth, with tops on the
strongest storms around 25K feet. Storms, especially northeast
of Cleveland, continue to exhibit weak rotation but shear is
actually quite weak below about 700mb. Strong flow exists aloft,
but convection has thus far been too weak to optimize this. We
will continue to monitor convection today but stronger activity
is expected to be east of our forecast area where better
instability will be focused ahead of the upper trough pivoting
across the eastern Great Lakes.

Previous Discussion...

A broad upper level trough will dominate the eastern United States
through this forecast period.  A potent shortwave trough embedded in
the mean flow will force a positive vorticity maximum east across
the forecast area today and early tonight.  This upper level feature
will result in surface low pressure that will move east across
southern Ontario, Canada this morning.  A trailing cold front is
progged to move southeast across the area today.  Some thunderstorms
have developed along the frontal boundary to the north and have
weakened over the last few hours.  This activity will move into our
forecast area this morning.  A very small line of showers and
thunderstorms developed along the land breeze from the Islands east
to Cleveland.  The cells weakened but spawned a new shower that
propagated northeast along the lakeshore this morning. Expecting
more showers and thunderstorms to develop today ahead of the cold
front over the lake and across northern Ohio and northwest
Pennsylvania.  Thunder threat is low so looking at mainly showers
this morning ending gradually from west to east across the area this
evening. As surface high begins to build into the area, drier air
will return resulting in a return back to fair weather late tonight
into Monday. Rain and cold air advection developing today will keep
temperatures in the middle 70s east to upper 70s west. Cold air
advection will drop temperatures back into the 50s for lows tonight
and similar highs tomorrow as today.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A broad upper level trough will continue over the Great Lakes region
for early part of the week. Weak high pressure at the surface will
be near the area Monday night into Tuesday. Fair weather will
continue during this time frame. At the bottom of the upper level
trough, a weak upper level low tries to close off on Wednesday near
the Ohio Valley. This upper level feature eventually weakens again
and becomes an open upper level wave Wednesday night. We will have a
small chance for a few scattered showers or isolated thunderstorms
Wednesday afternoon into Wednesday evening. Afternoon temperatures
both Tuesday and Wednesday will be generally in the upper 70s to
lower 80s.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
A weakening upper level wave or trough will continue to slowly move
eastward out of the Ohio Valley on Thursday into Friday. Upper level
ridging and heights will rise by Saturday which means a warming
trend for the end of the week and next weekend. There will be a
small chance for scattered diurnal driven showers and isolated
thunderstorms for the end of the week into next weekend with a
return of low level moisture thanks to southerly winds. Afternoon
temperatures will climb back into the middle to upper 80s by the end
of the week, perhaps hitting 90 again by Saturday.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
Showers and a few thunderstorms continue to develop and move
east-southeast across Lake Erie and across the northern tier
counties of northern Ohio and northwest Pennsylvania. Expecting
showers and thunderstorms to increase over the area as the cold
front moves closer to the region. Brief ceilings to MVFR
expected in the showers and thunderstorms. Otherwise, winds will
shift to a north-northwest direction behind the front and
ceilings and visibilities will improve with time overnight.
Ceilings may lower at Youngstown to around 2500 feet toward the
end of the forecast period.

Outlook...Non-VFR possible away from the lake Wednesday and
Thursday.

&&

.MARINE...
Conditions on Lake Erie will be changing throughout the day with a
cold frontal passage around midday. Southwest winds 10 to 15 knots
will shift from the north and northwest by the late afternoon around
15 knots. Waves will build this afternoon into the overnight for the
onshore flow 2 to 4 feet, especially the central and eastern
lakeshore areas. We will hold off on any Small Craft Advisories and
Beach Hazard Statements at this time. But we will be close to SCA
late this afternoon and evening. Moderate rip currents will be
possible this evening as well. Winds and waves will quickly relax
Monday morning. Winds will become southwesterly at 10 knots or less
Monday afternoon through Tuesday. Winds may become slightly
northeasterly by Wednesday around 5 to 10 knots depending the track
of a weak low pressure system moving across the Ohio Valley.

Colder air aloft will bring some instability over Lake Erie later
today into this evening. 850 mb temp differences of at least 15C
will provide a threat for waterspouts over the entirety of the lake,
primarily this morning through the afternoon with any convection or
fast growing cumulus clouds today.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...KEC/Lombardy
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Lombardy
MARINE...Griffin
Hazardous weather outlook, Aug 1, 4:05 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
405 AM EDT Sun Aug 1 2021

OHZ003-006>008-013-014-017>023-027>033-036>038-047-PAZ002-003-020815-
Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
405 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>012-089-PAZ001-020815-
Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
405 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a moderate risk for rip currents tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-020815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
405 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a chance for waterspouts today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 1, 10:41 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1041 AM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     WATER SPOUT      7 NW LORAIN             41.52N 82.27W
08/01/2021                   LEZ165             OH   TRAINED SPOTTER

&&
Local storm report, Aug 1, 11:07 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1107 AM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     WATER SPOUT      2 NNE ROCKY RIVER       41.50N 81.84W
08/01/2021                   LEZ146             OH   PUBLIC

&&
Local storm report, Aug 1, 11:16 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1116 AM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     WATER SPOUT      4 N CLEVELAND           41.54N 81.68W
08/01/2021                   LEZ146             OH   TRAINED SPOTTER

&&
Special weather statement, Aug 1, 11:27 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1127 AM EDT Sun Aug 1 2021

OHZ010-011-011615-
Lorain-Cuyahoga-
1127 AM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CUYAHOGA AND CENTRAL
LORAIN COUNTIES...

At 1126 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chesterland to Elyria. Movement was
southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms. Some funnel clouds may also be observed.

Locations impacted include...
Cleveland, Lorain, Elyria, Parma, Lakewood, Euclid, Cleveland
Heights, Strongsville, Westlake, North Royalton, North Ridgeville,
Solon, Warrensville Heights, Amherst, Grafton, Wellington, Highland
Hills, North Olmsted, Garfield Heights and Shaker Heights.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4157 8148 4157 8140 4145 8139 4144 8137
      4142 8139 4135 8140 4135 8159 4130 8158
      4127 8197 4122 8198 4117 8223 4141 8228
      4149 8193 4149 8174 4157 8159 4159 8149
TIME...MOT...LOC 1526Z 312DEG 12KT 4151 8142 4138 8213

Clark
Special weather statement, Aug 1, 12:07 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1207 PM EDT Sun Aug 1 2021

OHZ037-011645-
Morrow-
1207 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MORROW COUNTY...

At 1207 PM EDT, a strong thunderstorm was located over Cardington, or
near Mount Gilead, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Gilead, Cardington, Ashley, Chesterville, Sparta, Edison,
Marengo and Fulton.

LAT...LON 4036 8293 4041 8293 4042 8302 4048 8302
      4049 8301 4049 8296 4053 8296 4054 8295
      4060 8280 4047 8263 4034 8265
TIME...MOT...LOC 1607Z 316DEG 22KT 4048 8289

Clark
Special weather statement, Aug 1, 12:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1237 PM EDT Sun Aug 1 2021

OHZ047-011700-
Knox-
1237 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KNOX COUNTY...

At 1236 PM EDT, a strong thunderstorm was located near Sparta, or 11
miles west of Mount Vernon, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Centerburg.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4027 8248 4027 8274 4035 8275 4034 8265
      4036 8264 4042 8264 4025 8245 4024 8248
TIME...MOT...LOC 1636Z 324DEG 27KT 4035 8268

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:37 AM EDTSpecial Marine WarningCLE65 min
Aug 1, 9:41 AM EDTSpecial Marine WarningCLE49 min
Aug 1, 10:11 AM EDTSpecial Marine WarningCLE64 min
Aug 1, 11:20 AM EDTSpecial Marine WarningCLE25 min
Aug 1, 11:27 AM EDTSpecial Weather StatementCLECuyahoga48 min
Aug 1, 12:07 PM EDTSpecial Weather StatementCLEMorrow38 min
Aug 1, 12:51 PM EDTSpecial Weather StatementCLETrumbull24 min
Aug 1, 3:39 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain15 hr
Aug 1, 3:39 PM EDTSmall Craft AdvisoryCLE15 hr
Aug 1, 6:39 PM EDTSpecial Marine WarningCLE96 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.